Tennessee, 2010

Flash Flood in Tennessee, November 30, 2010

November 30, 2010 · NWS HUN · 1 event in 1 county or zone

A long-lived mesoscale convective system that contained heavy rain and thunderstorms enveloped the region during the late evening and overnight hours. 24 hour rainfall amounts from this system reached 3 to over 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A long-lived mesoscale convective system that contained heavy rain and thunderstorms enveloped the region during the late evening and overnight hours. 24 hour rainfall amounts from this system reached 3 to over 5 inches. Runoff and flash flooding from the heavy rainfall began during the late evening on the 29th and lasted through the morning hours of the 30th. The runoff pushed a few small creeks and streams out of their banks, flooding some roads, and submerging a school bus in high water. Fortunately, no students were on the bus at the time. Several county schools were delayed due to the high water and impassible roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 30, 5:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 30, 5:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 AM CST TUE NOV 30 2010

.UPDATE...FOR 12Z TAFS.

&&

.AVIATION...
MVFR CIGS AND VSBYS CONTINUE WITH TSRA BEING REPORTED AT KHSV. EXPECT
THE POSSIBILITY OF TSRA TO CONTINUE THROUGH 13Z AT KHSV. EXPECT -SHRA
OR VCSH AT BOTH TERMINALS THROUGH 6 PM. CIGS WILL BE VARIABLE THROUGH
19Z RANGING FROM VFR TO MVFR...WITH IFR POSSIBLE IN PERIODS OF HEAVIER
RAINFALL AT KHSV. DIP BACK INTO THE MVFR REALM AT TIMES THROUGH 19Z
AT KMSL AND A LITTLE LATER AT KHSV. VFR CONDITIONS SHOULD RETURN TO
BOTH LOCATIONS BY 6 PM.

&&

.PREV DISCUSSION... /ISSUED 444 AM CST TUE NOV 30 2010/

DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS CONTINUED TO TRAIL ACROSS THE
TENNESSEE VALLEY ALONG THE SURFACE FRONTAL BOUNDARY...EXTENDING FROM
NORTH OF HATTIESBURG MS TO TUSCALOOSA AL TO CHATTANOOGA TN TO
KNOXVILLE TN. THE INITIAL PUSH OF COLD AIR IS ALIGNED WITH THE 850MB
BOUNDARY WHICH IS FURTHER WEST AND JUST REACHING THE MISSISSIPPI
RIVER. STILL FURTHER WEST NEAR THE ARK-OK BORDER ALIGNED WITH THE
700MB FRONT IS THE BACK EDGE OF THE CLOUD DECK AND THE STRONGER SHOT
OF COLD AIR.

THE PASSAGE OF THIS COLD FRONT IS THE BIG STORY FOR THE FORECAST
PACKAGE TODAY. MODELS SEEM TO BE RUNNING ABOUT 6 HOURS SLOW ON THE
EASTWARD PROGRESSION OF THE PRECIPITATION LINE. WHILE A WIDE SWATH OF
STRATIFORM RAIN CONTINUES TO SLIDE NORTHEAST IN A REGION OF
BROAD MIDLEVEL ISENTROPIC UPGLIDE...WOULD EXPECT TO SEE PRECIPITATION
START CLEARING THE WESTERN EDGE OF THE CWA BY 00Z TONIGHT. WITH THIS
FASTER PACE TO THE SYSTEM...HAVE REMOVED PRECIP WORDING AFTER
MIDNIGHT FROM THE ENTIRE CWA AND ONLY A SHORT PERIOD FROM 00-06Z
MENTIONING A MIX OF SNOW AND RAIN IN THE HIGHER ELEVATIONS. MODEL
SOUNDINGS INDICATE THE END OF PRECIP WILL OCCUR VERY CLOSE TO THE
SAME TIME AS THE ENTIRE COLUMN GOING BELOW FREEZING...SO THE CHANCE
OF A CHANGEOVER WILL BE IN A VERY FINE LINE.

AFTER TONIGHT...THE COLD AIR WILL BRING WELL BELOW NORMAL
TEMPERATURES ONLY FOR A COUPLE OF DAYS BEFORE A SLOW WARMUP OCCURS.
THE WEEKEND LOOKS TO BE SEASONABLE AS HIGH PRESSURE MOVES ACROSS THE
CENTRAL AND EASTERN CONUS. THEN FOR THE BEGINNING OF NEXT
WEEK...MODEL SOLUTIONS CONTINUE TO DIVERGE IN THEIR HANDLING OF THE
NEXT SYSTEM. THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF
STILL...AND BRINGS ANOTHER LOW WITH SOME RAIN LATE ON SUNDAY AND MONDAY
AND WRAP-AROUND PRECIP ON MONDAY-TUESDAY. DUE TO THE LACK OF
CONSISTENCY IN HANDLING THIS SYSTEM...WENT WITH SILENT POPS FOR THE
MAJORITY OF THE LATE WEEKEND AND EARLY NEXT WEEK. MOST MODELS TO HINT
AT VERY CHILLY AIR PUSHING IN FOR EARLY NEXT WEEK THOUGH...SO STARTED
TRENDING TEMPS IN THAT DIRECTION.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...20
PREV DISCUSSION...CCC
Hazardous weather outlook, Nov 30, 5:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 AM CST TUE NOV 30 2010

ALZ001>010-016-TNZ076-096-097-301900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
524 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE SLOWLY
MOVING EASTWARD THIS MORNING. THE MAIN LINE OF THUNDERSTORMS WILL
PUSH INTO NORTHEAST ALABAMA BY 7 AM...AND INTO NORTH GEORGIA BY 9 AM.
THE PRIMARY THREAT WILL CONTINUE TO BE DAMAGING WINDS AND HEAVY RAIN.
A FEW TORNADOES ARE STILL POSSIBLE...MAINLY SOUTH OF THE TENNESSEE
RIVER.

SOME ADDITIONAL THUNDERSTORMS MAY PUSH INTO THE AREA SOUTH OF THE
TENNESSEE RIVER AFTER THE MAIN LINE OF STORMS MOVES THROUGH. THESE
STORMS WILL CONTINUE TO HAVE A DAMAGING WIND AND HEAVY RAIN
THREAT...BUT SHOULD DIMINISH BY 10 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

BCC

In the hours before

Special weather statement, Nov 30, 5:22 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 AM CST TUE NOV 30 2010

TNZ097-301145-
FRANKLIN-
522 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 545 AM
CST...

AT 520 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERICHO...OR 11 MILES SOUTH OF WINCHESTER...
MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  ANDERSON...SHERWOOD.
  SEWANEE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8587 3500 8621 3513 8621 3524 8590
TIME...MOT...LOC 1122Z 255DEG 30KT 3504 8611
Special weather statement, Nov 30, 5:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 AM CST TUE NOV 30 2010

ALZ009-301215-
JACKSON-
534 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 615 AM
CST...

AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERICHO...OR 16 MILES SOUTH OF WINCHESTER...
MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELL CAVE NATIONAL MONUMENT...BRIDGEPORT.
  LONG ISLAND.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3486 8559 3484 8561 3487 8616 3497 8616
      3500 8564 3499 8561 3486 8558
TIME...MOT...LOC 1134Z 230DEG 35KT 3499 8602
Special weather statement, Nov 30, 6:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 AM CST TUE NOV 30 2010

ALZ006-009-301245-
JACKSON-MADISON-
600 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 645 AM CST...

AT 557 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 11 MILES SOUTHEAST OF
HUNTSVILLE...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAINT ROCK...HADEN.
  GURLEY...GARTH.
  TRENTON.
  PRINCETON...HOLLYTREE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3497 8639 3483 8611 3453 8648 3459 8658
TIME...MOT...LOC 1200Z 216DEG 40KT 3462 8646
Special weather statement, Nov 30, 6:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 AM CST TUE NOV 30 2010

ALZ016-301245-
CULLMAN-
606 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 645 AM
CST...

AT 602 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WILBURN...OR 14 MILES
NORTHEAST OF JASPER...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOGAN.
  BALDWIN...WEST POINT.
  SOUTH VINEMONT...CULLMAN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3399 8711 3409 8712 3431 8688 3431 8686
      3417 8670
TIME...MOT...LOC 1206Z 225DEG 40KT 3405 8708
Local storm report, Nov 30, 6:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      4 WNW HARTSELLE         34.46N 87.00W
11/30/2010                   MORGAN             AL   EMERGENCY MNGR

            PORTIONS OF FOREST CHAPEL ROAD WERE BARRICADED DUE TO
            FLASH FLOODING.

0435 AM     FLASH FLOOD      3 SW HARTSELLE          34.41N 86.98W
11/30/2010                   MORGAN             AL   EMERGENCY MNGR

            PORTIONS OF NANCE FORD ROAD IN THE WESTERN PORTION OF
            HARTSELLE WERE BARRICADED DUE TO FLASH FLOODING.

0435 AM     FLASH FLOOD      3 W HARTSELLE           34.44N 86.98W
11/30/2010                   MORGAN             AL   EMERGENCY MNGR

            PORTIONS OF HIGHWAY 36 ON THE WESTERN PORTION OF HARSELLE
            WERE BARRICADED DUE TO FLASH FLOODING.

0532 AM     FLASH FLOOD      MOORES MILL             34.84N 86.52W
11/30/2010                   MADISON            AL   EMERGENCY MNGR

            SEVERAL ROADS HAD SEVERAL INCHES OF WATER FLOWING OVER
            THEM IN THE MOORES MILL AREA. IN ADDITION, A MOTORISTS
            WAS STRANDED DUE TO HIGH WATER ON THE 300 BLOCK OF
            NAUGHER ROAD.

&&

KWEBER
Special weather statement, Nov 30, 6:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 AM CST TUE NOV 30 2010

TNZ097-301315-
FRANKLIN-
650 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 715 AM
CST...

AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COWAN...OR 6 MILES SOUTHEAST OF
WINCHESTER...MOVING NORTHEAST AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN...DECHERD.
  SEWANEE...ST. ANDREWS.
  ALTO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3526 8588 3523 8589 3523 8587 3501 8587
      3503 8612 3520 8611 3531 8595 3531 8594
TIME...MOT...LOC 1250Z 222DEG 35KT 3513 8604

The radar

The Northeast Alabama radar (KHTX), 21 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
November 30, 7:00 AM CST to 10:00 AM CST
Where
Franklin County, 0.18 mi SSE of Beans Creek to 0.55 mi SE of Maxwell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.068, -86.249

Flash flooding forced the closing of Roark's Cove Raod and Beans Creek Road. A school bus also drove into flood water on Collins Road, but fortunately no students were on board.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268919.